Texas, 2013

Drought in Texas, December 1 to 30, 2013

December 1 to 30, 2013 · NWS BRO · 8 events in 8 counties and zones

December started off dry and warm with a stretch of October like temperatures before a cold front pushed across the region plunging temperatures more than 40 degrees. Cold fronts continued to push across the Rio Grande Valley and Deep South Texas through the month bringing cooler temps but little relief for drought conditions other than occasional light rain and drizzle.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

December started off dry and warm with a stretch of October like temperatures before a cold front pushed across the region plunging temperatures more than 40 degrees. Cold fronts continued to push across the Rio Grande Valley and Deep South Texas through the month bringing cooler temps but little relief for drought conditions other than occasional light rain and drizzle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 30, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Nov 30, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1127 PM CST SAT NOV 30 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION....MVFR CONDITIONS WILL DEVELOP OVERNIGHT AT AREA TERMINALS.
CEILINGS WILL LOWER TO AROUND 2500 FEET DURING THE EARLY MORNING
HOURS WITH SOME PATCHY FOG EXPECTED FOR KHRL AND KMFE AND AREAS
NORTH. KMFE HAS THE BEST SHOT WITH VISIBILITIES AROUND 5SM. BY LATE
MORNING VFR CONDITIONS ARE EXPECTED AS FOG DISSIPATES AND CEILINGS
IMPROVE. WINDS OVERNIGHT WILL BECOME LIGHT AND VARIABLE BEFORE
RETURNING TO THE SOUTHEAST AROUND 10KTS BY LATE SUNDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 525 PM CST SAT NOV 30 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...MVFR CONDITIONS WILL DEVELOP OVERNIGHT ACROSS AREA
TERMINALS. CEILINGS WILL LOWER TO AROUND 2500 FEET BEFORE DAWN
WITH SOME PATCHY FOG EXPECTED FOR KHRL AND KMFE. KMFE HAS THE BEST
SHOT WITH VISIBILITIES AROUND 5SM. CEILINGS WILL IMPROVE BY NOON
ON SUNDAY...BECOMING 4000 TO 5000 FEET. WINDS OVERNIGHT WILL
BECOME LIGHT AND VARIABLE BEFORE RETURNING TO THE SOUTHEAST AROUND
10KTS BY LATE SUNDAY MORNING.

PREV DISCUSSION... /ISSUED 312 PM CST SAT NOV 30 2013/

SHORT TERM /NOW THROUGH SUNDAY NIGHT/...SLOW WARMUP WILL CONTINUE
THROUGH THE SHORT TERM PERIOD AS MID LEVEL HIGH PRESSURE REMAINS
OVER NORTHERN MEXICO AND SURFACE RIDGING IS DRAPED OVER THE AREA.
WARM AIR ADVECTION CONTINUES WITH HIGHS SUNDAY REACHING THE MIDDLE
AND UPPER 70S /A FEW DEGREES WARMER THAN TODAY/...WITH LOWS IN THE
MIDDLE AND UPPER 50S. ISOLATED RAIN SHOWERS REMAIN ACROSS NORTHERN
MEXICO WITH A FEW SPRINKLES EXPERIENCED TODAY ACROSS THE LOWER
VALLEY. WILL KEEP THAT MENTIONED IN THE FORECAST THROUGH THIS
AFTERNOON BUT WITH RIDGING BUILDING ACROSS THE WESTERN GULF OF
MEXICO KEPT THE FORECAST DRY FROM THIS EVENING THROUGH SUNDAY NIGHT.

PATCHY FOG WILL ONCE AGAIN BE POSSIBLE TONIGHT AND SHOULD REMAIN
PATCHY AND RELEGATED TO MOSTLY OUTSIDE URBAN AREAS AS LOW LEVEL WINDS WILL
BE 15 TO 25 KNOTS /A LITTLE TOO HIGH FOR AREAS OF FOG AND DENSE FOG/
DESPITE SURFACE WINDS BELOW 5 KNOTS. MORE AREAS OF FOG WILL BE
POSSIBLE SUNDAY NIGHT AS LOW LEVEL WINDS ARE BELOW 15 KNOTS UP TO 3K
FEET...ESPECIALLY IN THE RANCHLANDS AND TOWARDS JIM HOGG AND BROOKS
COUNTIES. SURFACE WINDS WILL BE NEAR CALM AND SKIES WILL NOT BE AS
CLOUDY AS OVERNIGHT TONIGHT.

LONG TERM /MONDAY THROUGH SATURDAY/...THE LONGER RANGE PERIOD
WILL BE DOMINATED BY A LARGE AND STRONG 500 MB TROUGH WHICH WILL
BE DIGGING STEADILY DOWN OVER THE WESTERN AND CENTRAL PARTS OF THE
LOWER 48 STATES THROUGHOUT THE UPCOMING WEEK. AS SHORT WAVES
CONTINUE TO CARVE OUT THIS TROUGH AXIS FURTHER EAST DURING THE
LATTER HALF OF THE WEEK...A STRONG CANADIAN COLD FRONT WILL PUSH
SOUTH INTO THE SOUTH CENTRAL PLAINS STATES NEXT THURS AND FRI.
THIS FRONT WILL PUSH SOUTH INTO DEEP SOUTH TX AND THE LOWER RGV ON
FRI WITH A VERY STRONG COLD AIR MASS BUILDING IN OVER THE REGION
BY NEXT WEEKEND. POST FRONTAL PCPN LOOKS PRETTY PROBABLY ON SAT AS
BOTH THE GFS AND ECMWF HINT AT THE POTENTIAL FOR COASTAL SURFACE
TROFFING ALONG THE LOWER TX COASTLINE AS THE 500 MB TROFFING
CONTINUES TO DIG TO OUR NORTH AND WEST. SO WILL INCREASE THE
POTENTIAL FOR POST FRONT STRATIFORM -R/-L FOR SATURDAY AND SUNDAY
AS BOTH THE ECWMF AND MEX MOS ARE GOING PRETTY WET NEXT WEEKEND.

OTHERWISE AHEAD OF THIS NEXT MID LEVEL TROUGH EXPECT STEADILY
WARMING TEMPS TO PREVAIL THROUGH THURS AS SHALLOW WEAK TO MODERATE
RIDGING PREVAILS. BOTH THE ECMWF AND MEX MOS TEMPS ARE IN PRETTY
GOOD AGREEMENT IN THE WARMUP WITH THE ECMWF HIGH TEMPS SHOWING A
QUICKEER AND STRONG WARMUP. I AM FAVORING THE WARMER ECMWF
GUIDANCE HERE. HIGH TEMPS ON FRIDAY WITH THE FROPA WILL BE A BIT
TRICKY AS THE ECMWF IS COMING IN A LITTLE SLOWER WITH THE FROPA
VERSUS THE GFS. A FROPA LATER IN THE DAY COULD RESULT IN MUCH
WARMER HIGH TEMPS FOR THE DAY. I LEANED TOWARS THE WARMER SIDE OF
GUIDANCE FOR HIGHS FRIDAY AS I BELIEVE THERE WILL BE ENOUGH
WARMING EARLY IN THE DAY TO PUSH UP TEMPS BEFORE THE CAA REACHS
THE LOWER RGV.

OVERALL MODEL TO MODEL COMPARISONS SHOW PRETTY GOOD AGREEMENT
THROUGH NEXT WEEKEND IN THE HANDLING OF THE LARGER SCALE FEATURES.
RUN TO RUN CONSISTENCY HAS BEEN PRETTY GOOD ALSO WITH BOTH THE
ECMWF AND THE GFS GUIDANCE. SO OVERALL CONFIDENCE IN THE FORECAST
WORDING THROUGH NEXT SUNDAY IS ABOVE AVERAGE.

MARINE...NOW THROUGH SUNDAY NIGHT...BUOY 42020 REPORTED
EAST-SOUTHEAST WINDS AROUND 12 KNOTS WITH SEAS AROUND 3.5 FEET WITH A
PERIOD OF 6 SECONDS AT 14 CST/20 UTC. MODERATE WINDS AND SEAS THIS
EVENING WILL BECOME LIGHT WINDS AND LOW SEAS BY THE END OF THE
WEEKEND...AS SWELLS APPROACHING THE LOWER TEXAS COASTAL WATERS
WITHIN THE WESTERN GULF OF MEXICO SUBSIDE COURTESY OF SURFACE HIGH
PRESSURE BECOMING MORE DOMINANT OVER THE ENTIRE TEXAS COASTLINE.

MONDAY THROUGH THURSDAY...THE COLD FRONT PUSHING INTO THE CENTRAL
U.S. WILL MAINTAIN A LIGHT TO MODERATE SOUTHERLY FLOW ALONG THE
LOWER TX COASTLINE THROUGH WED. THIS WILL ALLOW FAIRLY BENIGN MARINE
CONDITIONS TO PREVAIL FOR MOST OF NEXT WEEK. HOWEVER THE PGF WILL
START TO TIGHTEN UP ON THURS PUSHING CONDITIONS UP TO NEAR SCEC
LEVELS. ON AND AFTER FRIDAY THE MARINE CONDITIONS WILL DEGRADE
QUICKLY IN THE WAKE OF THE NEXT STRONG COLD FRONT. SCA OR GALE
CONDITIONS WILL BE LIKELY FOR THE FRI THROUGH SUNDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

67/64
Hazardous weather outlook, Nov 30, 4:09 AM CST, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
409 AM CST SAT NOV 30 2013

TXZ248>257-011200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
409 AM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG WILL RESTRICT VISIBILITIES FOR MOTORISTS EARLY THIS
MORNING AND LATER TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY TO AREAS OF FOG...SOME POSSIBLY DENSE...WILL AFFECT THE
VISIBILITY OF MOTORISTS DURING THE OVERNIGHT HOURS OF SUNDAY AND
MONDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
409 AM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE LOWER TEXAS COASTAL
WATERS TUESDAY THROUGH FRIDAY DUE TO STRONGER WINDS AND HIGHER
SEAS IN ADVANCE OF...AND BEHIND...A COLD FRONT. A GALE WARNING IS
POSSIBLE FOR A PORTION OF THE LOWER TEXAS COASTAL WATERS BEGINNING
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Willacy

When
December 1, 12:00 AM CST to December 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of November and the first few weeks of December, drought conditions held steady across Willacy County. Moderate (D1) drought conditions spread north across the county, while Severe (D2) drought conditions encompassed the eastern third. Significant rainfall during the last week of December allowed for the entirety of Willacy County to improve to Moderate (D1) drought conditions or better.

Drought, Jim Hogg

When
December 1, 12:00 AM CST to December 23, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of November and the first few weeks of December, drought conditions held steady across Jim Hogg County. A stripe of Severe (D2) drought conditions remained across the middle of the county, while Extreme (D3) drought conditions held onto the SE corner of the county. The remainder of the county was covered by Moderate (D1) drought conditions.

Drought, Brooks

When
December 1, 12:00 AM CST to December 16, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of November and the first few weeks of December, drought conditions held steady across Brooks County, especially the NE corner, where Moderate (D1) drought conditions covered much of the county. Severe (D2) drought conditions were relegated to the SW quarter of the county, with Extreme (D3) drought conditions clinging to a small sliver on the far SW corner.

Drought, Starr

When
December 1, 12:00 AM CST to December 23, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of November and the first few weeks of December, drought conditions held steady across Starr County. The western half of the county remained affected by Moderate (D1) and dry (D0) conditions, while the eastern half of the county continued to experience Severe (D2) drought conditions.

Drought, Kenedy

When
December 1, 12:00 AM CST to December 23, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of November and the first few weeks of December, drought conditions held steady across Kenedy County. Extreme (D3) drought conditions held onto the SE corner of the county, while much of the county was covered by Moderate (D1) drought conditions. A stripe of Severe (D2) drought conditions continued to surround the Extreme (D3) drought conditions, and a patch of Dry (D0) conditions persisted along the northern border.

Drought, Hidalgo

When
December 1, 12:00 AM CST to December 30, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Despite little rain falling during the last week of November and the first few weeks of December, drought conditions held steady across Hidalgo County. The county remained split in half. The western half of the county was covered by Severe (D2) drought conditions, while Moderate (D1) drought conditions encompassed the eastern half of the county.

Drought, Coastal Willacy

When
December 1, 12:00 AM CST to December 30, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

Despite little rain falling during the last week of November and the first few weeks of December, drought conditions held steady across coastal Willacy County. The entire area remained entrenched in Severe (D2) drought conditions.

Drought, Coastal Cameron

When
December 1, 12:00 AM CST to December 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

Despite little rain falling during the last week of November and the first few weeks of December, drought conditions held steady across coastal Cameron County. The entire area remained entrenched in Severe (D2) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490078, 490400, 490401, 490405, 490406, 490408, 490410, 490412.